Is a Long-Lasting Fluoroquinolone Metabolite the Cause of Toxicity in Fluoroquinolone-Associated Disability? An Analysis of Smartwatch Data, Case Studies, Patient Statements and Pharmacokinetics
20 Pages Posted: 19 Oct 2021
Date Written: October 15, 2021
Although serious adverse drug reactions (ADRs) to fluoroquinolone (FQ) antibiotics are relatively rare, their use is so widespread that numbers affected are sufficiently high for concern. As symptoms of resulting FQ-associated disability (FQAD) are so extreme, diverse and long-lasting, dwarfing regular FQ-mediated side-effects, a different body-wide reaction is the most plausible explanation. Patient statements and case studies suggest this syndrome may be the result of FQ mis-metabolism arising from cumulative liver damage caused by prior FQ doses or other medications. The generated toxicity in serious FQ-mediated ADRs and FQAD is enduring with weekly or fortnightly surges in tachycardia detectable by smartwatch. Alongside other repeating symptoms, this suggests build-up and gradual decline of a long-lasting FQ metabolite with different pharmacokinetic properties to the original drug. A possible culprit in ciprofloxacin-mediated ADRs is N-formylciprofloxacin (M4), which is normally produced at low quantities but is not excreted in the urine and instead found in the faeces over several days after a single dose. Over-production of a long-lasting FQ metabolite could lead to longterm exposure and FQAD. Treatment options include α-ketoglutarate to protect kidneys and avoiding longterm FQ-drug interactions with ibuprofen or amitriptyline, amongst others. Reactive biomarkers such as formate or formylphosphate could contraindicate FQ treatment.
Note: Conflicts of interest: The author has no conflicts of interest.
Funding: The author has not received any funding for this work.
Consent statement/Ethical approval: Not required
Keywords: fluoroquinolone, ciprofloxacin, levofloxacin, disability, adverse reaction, metabolite
Suggested Citation: Suggested Citation